Dense Fog, Alexander
- When
- February 20, 2:00 AM CST to 8:00 AM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Dense fog blanketed southern Illinois during the early morning hours. Visibility was reduced to one-quarter mile or less.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Dense fog blanketed southern Illinois during the early morning hours. Visibility was reduced to one-quarter mile or less. The dense fog occurred in a light southerly flow of moist air around high pressure centered off the Carolina coast.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 19, 11:32 PM CST, 2 hours 28 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Paducah KY 1132 PM CST FRI FEB 19 2016 .UPDATE... Issued at 1132 PM CST FRI FEB 19 2016 Updated aviation discussion only. && .SHORT TERM...(This evening through Sunday) Issued at 212 PM CST FRI FEB 19 2016 Wind Advisory will be allowed to expire at 3 p.m. Core of stronger sfc-950mb winds moving off to the E/NE. We have removed the Wind Advisory from the WWA section below. Band of clouds across the area will hang around for the most part through tonight. May see a decrease across our NW most counties. Expect mainly dry weather tonight with lower winds. Light SSW winds and clouds may hold temps up a bit. Will have to watch that trend. A lot of minimal QPF on the models Saturday. Probably more clouds than anything. Will keep PoPs out for now. May be a sprinkle here and there. Saturday night, increasing chance of showers, isolated thunder as a boundary and weak mid level support come into the picture. Showers and isolated thunder continues Sunday with best chances in the morning, decreasing from NW to SE in the afternoon. Generally used a blend of the NAM and GFS for wx elements. CN .LONG TERM...(Sunday night through Friday) Issued at 212 PM CST FRI FEB 19 2016 Gradual amplification of the overall pattern expected next week especially from Monday night through mid week. The models continue to struggle mightily, verified by the spreads seen in the ensemble data with respect to the details. The 12z GFS and ECMWF ops models continue to suggest mainly dry, with uncertainty for southern and east sections of the area Tue-Wed, in terms of a chance of rain. Confidence remains very low. Therefore will go no higher than slight chance PoPs for any period mid week, to avoid seeing numbers going up and down with each forecast package, every 12 hours. We can adjustment the temporal depiction, then raise PoPs down the road should confidence increase and run to run consistency develop. Temps will trend back down a bit. But overall, at to just below normal. CN && .AVIATION... Issued at 1132 PM CST FRI FEB 19 2016 Surface winds will retain their southwesterly/south southwesterly component overnight. While any cigs in the northern half of the region should remain VFR, there is some uncertainty as to the forecast sky conditions in the southern half of the region. Not sure if MVFR cigs will develop on Saturday, with some subtle lift forecast to occur just south of the AR/TN state line. For now, we will maintain a scattered layer AOB 3 kft, with a VFR cig there. As an area of low surface pressure moves into the region late in the 06Z TAF period (generally after 00Z), IFR conditions will be increasingly likely in rain and fog. DB && .PAH Watches/Warnings/Advisories... IL...None. MO...None IN...None. KY...None. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 214 PM CST FRI FEB 19 2016 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-201100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 214 PM CST FRI FEB 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The national radar mosaic for the moment the first event began.
19 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, February 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616032, 616033, 616034, 616035, 616036, 616038, 616039, 616040, 616042, 616044, 616045, 616046, 616047, 616048, 616049, 616050, 616037, 616041, 616043.